Texas, 2022

Flash Flooding and Hail in Texas, April 12 to 13, 2022

April 12 to 13, 2022 · NWS SHV · 31 events in 12 counties and zones

A large upper trough dug through the Southern Plains during the afternoon and overnight hours on April 12th-13th, allowing the dry line to mix east into Central Texas. Large scale forcing increased along the dry line across Central Texas during the late afternoon through the evening, as these storms tapped moderate instability and increasing wind shear ahead of this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large upper trough dug through the Southern Plains during the afternoon and overnight hours on April 12th-13th, allowing the dry line to mix east into Central Texas. Large scale forcing increased along the dry line across Central Texas during the late afternoon through the evening, as these storms tapped moderate instability and increasing wind shear ahead of this system. These storms eventually developed in a quasi-linear convection system (QLCS), as they became severe and accelerated east across much of East Texas during the evening through the early morning hours of the 13th. Instances of large hail and damaging winds were reported from these storms, before they moved into North Louisiana during the early morning hours. The southern extent of this complex of storms eventually slowed as they became more parallel (west to east) to the extensive area of damaging winds, resulting in these storms developing/moving repeatedly over the same areas of Nacogdoches and Shelby Counties. Thus, instances of flash flooding were reported across these areas, as widespread rainfall amounts of three to in excess of five inches were observed. Additional showers and thunderstorms developed across East Texas during the mid-morning through the early afternoon hours of April 13th along a cold front, with some of these storms also becoming severe, downing trees across the area. These storms exited East Texas into Southwest Arkansas and North Louisiana during the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 12, 5:14 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 12, 5:14 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
614 AM CDT Tue Apr 12 2022

.AVIATION...

MVFR ceilings across area terminals will gradually improve to VFR
by 12/18Z. Showers and thunderstorms to increase in coverage from
the southwest affecting LFK as early as 12/15Z and exiting
MLU/ELD as late as 13/04Z. However, could see lingering showers
across the region through the end of the forecast period at
13/12Z. South winds 10 to 15 kts today to increase to near 18
knots through the afternoon and into the evening hours and
overnight hours. Otherwise, MVFR ceilings to spread northward
across area terminals by 13/04Z. /05/

&&

.PREV DISCUSSION... /issued 232 AM CDT Tue Apr 12 2022/

SHORT TERM.../Today through Wednesday/

South winds to prevail across the region today, gradually
increasing to near 20 mph as the pressure gradient increases ahead
of an approaching low across Oklahoma into Kansas. At this time,
looks like winds will remain below Wind Advisory criteria, at
least through the afternoon. Based on current model trends,
however, winds could exceed advisory criteria early this evening.
Will hold off on issuing an advisory at this time due to some
degree of uncertainty in the models, especially during a period
when widespread convection is forecast which could contribute to
convective contamination in the hi-res wind forecasts this far out.

The threat for severe weather this afternoon into this evening and
again on Wednesday will be the main forecast headlines for the
short term period. A low-amplitude shortwave disturbance will move
northeast across east Texas into the heart of the ArkLaTex this
afternoon and evening. With southwest flow aloft prevailing and
dewpoint values in the mid 60s, sufficient instability will exist
to support scattered convection early in the day with the onset of
daytime heating. Uncertainty remains on whether a dry line across
central Texas will shift far enough eastward into the ArkLaTex
late in the afternoon to generate and maintain organized severe
weather into the evening hours. However, regardless of whether the
dryline becomes a factor, sufficient instability and shear will
support a damaging wind, hail, and tornado threat across the
ArkLaTex during the time of peak heating.

Strongest convection to dissipate and exit the region by midnight
with fairly benign conditions expected through the overnight
hours. Could see some lingering showers and isolated thunderstorms
during the overnight hours simply aided by a strong low-level jet.
However, conditions to deteriorate during the day on Wednesday as
a frontal boundary moves across the region bringing another
chance for severe weather to the ArkLaTex. The primary ingredients
supporting the severe weather threat will be lift associated with
the front in a region characterized by mid 60 dewpoints and
decreasing mid-level lapse rates through the afternoon. Bowing
features along the frontal boundary as well as pre-frontal
supercells will pose an all mode severe weather threat across the
region, consisting of large hail, damaging winds, and tornadoes.
/05/

LONG TERM.../Wednesday Night through Monday Night/

By Wednesday afternoon into the evening hours, the final potent
upper level short wave associated with the upper trough axis
migrating from west to east across the middle of the CONUS will kick
off scattered to numerous thunderstorms across the region. SPC
continues to highlight an Enhanced Risk during this period as
moderate instability and shear will be in place. This combination
should be enough ingredients for the production of severe
thunderstorms, with most of the convection confined to our eastern
most zones by Wednesday evening.  All modes of severe weather (large
hail, damaging winds, and tornadoes) will still be in play at this
time. Good news is that all storms should be out of the region
before midnight.

A cold front will move across the region on the heels of the exiting
convection, bringing cooler and drier air into the region. Expect
mostly sunny skies on Thursday along with temperatures returning
closer to climatic normals, as morning lows will range from the mid
40s to lower 50s, with highs in the mid to upper 70s. However, these
conditions will be short-lived, as models suggest an unsettled zonal
flow aloft will set up and allow the aforementioned cold front to
return back from the south as a warm front on Friday. This will
reintroduce shower and thunderstorm chances to portions of the
region on Friday and through the upcoming weekend, along with a
return of a warmer and more humid airmass. Severe weather remains a
low threat during this period, but this will be something to monitor
over the next few days, as plenty of instability will be in place.

Longer range model ensembles have decent consensus on a rather
significant mid April cold front moving into the region by Monday,
bringing more storms into the region and possibly some below normal
temperatures for next week. Once again, severe weather cannot be
completely ruled out with this front. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  67  81  50 /  50  60  90  10
MLU  82  67  81  50 /  70  80  90  40
DEQ  80  63  81  42 /  60  70  80   0
TXK  81  67  81  47 /  50  60  90   0
ELD  82  64  79  45 /  60  80  90  20
TYR  82  67  85  49 /  50  40  60   0
GGG  82  67  83  47 /  40  50  80   0
LFK  82  68  83  52 /  40  40  80  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/20
Hazardous weather outlook, Apr 12, 4:27 AM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
527 AM CDT Tue Apr 12 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
527 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Chances for showers and thunderstorms will return to the area by
this afternoon into this evening. Some storms may be severe, with
all modes of severe weather possible. Heavy rainfall will be possible
with some storms, which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Chances for thunderstorms will remain across the area on
Wednesday ahead of cold front. Some of these storms may be
severe, with all modes of severe weather possible. Heavy rainfall
will also remain a possibility, which could lead to localized
flooding. Dry weather is expected on Thursday, but thunderstorm
chances will return by Friday and through the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...Activation of emergency
management personnel, amateur radio operators, and storm spotters
will be needed through Wednesday.

20

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 3 flash flood, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Smith

When
April 12, 7:03 AM CST
Where
Smith County, 0.58 mi S of Tyler
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.342, -95.302

Damaging straight line winds affected much of the Azalea District south of Downtown Tyler, with a prolonged period of high winds impacting the area from a squall line of severe thunderstorms. Multiple hardwood trees were uprooted across the area, falling in a northeasterly direction with some tree trunks falling into buildings as well as one vehicle near West Philips Street. Hardwood tree uproots were the primary damage indicator, with winds estimated up to 100 mph.

Thunderstorm Wind, Smith

When
April 12, 7:00 PM CST
Where
Smith County, 1.81 mi SSW of Peaceful Vly
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.277, -95.336

Trees were downed on Old Jacksonville Highway southwest of Tyler.

Thunderstorm Wind, Smith

When
April 12, 7:04 PM CST
Where
Smith County, 1.41 mi S of Tyler
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.330, -95.301

A tree was blown down near FM 2493 and 6th Street.

Thunderstorm Wind, Smith

When
April 12, 7:08 PM CST
Where
Smith County, 0.69 mi SE of Tyler
Measured
74 kt (85 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.344, -95.291

Windows were blown out at the Mother Frances Hospital near Downtown Tyler.

Thunderstorm Wind, Gregg

When
April 12, 7:26 PM CST
Where
Gregg County, 8.78 mi SW of Kilgore
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.285, -94.979

A tree was downed on Denman Road.

Thunderstorm Wind, Gregg

When
April 12, 7:30 PM CST
Where
Gregg County, 2.04 mi NE of Gladewater
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.549, -94.903

A downburst, followed by damaging straight line winds, uprooted multiple hardwood and softwood trees in a north-northeasterly direction in various portions of Warren City. Multiple other hardwood and softwood tree trunks were snapped in a similar north-northeasterly direction near Texas Street and George Richey Road. A swath of this damage extended across George Richey Road, including a hardwood tree uproot that fell onto a metal farm shed.

Thunderstorm Wind, Gregg

When
April 12, 7:33 PM CST
Where
Gregg County, Gladewater
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.530, -94.930

One inch tree limbs were broken. Shingles were blown off of a home.

Thunderstorm Wind, Rusk

When
April 12, 7:34 PM CST
Where
Rusk County, 1.43 mi SSE of Kilgore
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.361, -94.871

A tree was blown down onto Camp Street in Kilgore.

Thunderstorm Wind, Gregg

When
April 12, 7:34 PM CST
Where
Gregg County, 0.98 mi E of Gladewater
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.532, -94.913

A mobile home was destroyed by fallen trees on Primrose Street.

Thunderstorm Wind, Gregg

When
April 12, 7:35 PM CST
Where
Gregg County, 0.31 mi NNE of Gladewater
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.534, -94.929

Large limbs were blown down near the Loop and Highway 80 on the east side of Gladewater.

Thunderstorm Wind, Upshur

When
April 12, 7:43 PM CST
Where
Upshur County, 3.02 mi WSW of James
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.669, -94.800

A large tree was blown down on FM 1650 and Mockingbird Lane.

Lightning, Rusk

When
April 12, 7:44 PM CST
Where
Rusk County, 1.03 mi S of Trukton
Property damage
$100
Reported by
Emergency Manager
Coordinates
32.185, -94.817

Lightning struck a tree near Loop 571 and the Bradshaw State Jail in Henderson. A nearby field was set afire and burned.

Thunderstorm Wind, Rusk

When
April 12, 7:50 PM CST
Where
Rusk County, 4.08 mi ESE of Henderson
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.122, -94.739

A tree was blown down on Highway 301 just outside of the Henderson city limits.

Thunderstorm Wind, Marion

When
April 12, 7:58 PM CST
Where
Marion County, 5.88 mi WSW of Orrs
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.811, -94.619

A metal roof was peeled off of a home on Lakeside Place Road along Lake O' The Pines.

Thunderstorm Wind, Rusk

When
April 12, 8:02 PM CST
Where
Rusk County, 0.77 mi W of Mt Enterprise
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.921, -94.683

A roof was blown off of a home in Mount Enterprise.

Thunderstorm Wind, Nacogdoches

When
April 12, 8:06 PM CST
Where
Nacogdoches County, 0.18 mi E of Trawick
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.770, -94.747

Trees were blown down near CR 836 and Highway 204.

Thunderstorm Wind, Rusk

When
April 12, 8:14 PM CST
Where
Rusk County, 0.46 mi WNW of Caledonia
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.922, -94.527

Multiple trees were downed South of Highway 84 west of Timpson.

Thunderstorm Wind, Nacogdoches

When
April 12, 8:19 PM CST
Where
Nacogdoches County, 3.57 mi ENE of Bonita Jct
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.661, -94.611

Several trees were downed along Appleby Sand Road between CR 2041 and Austin Street in Nacogdoches.

Thunderstorm Wind, Nacogdoches

When
April 12, 10:58 PM CST
Where
Nacogdoches County, 1.26 mi SSE of Appleby
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.705, -94.608

A large tree was blown down on CR 2041 near Appleby.

Hail, Nacogdoches

When
April 12, 10:58 PM CST
Where
Nacogdoches County, 0.54 mi W of Nacogdoches
Measured
1 in hail
Reported by
Public
Coordinates
31.599, -94.679

Quarter size hail fell on the southwest side of Nacogdoches.

Hail, Nacogdoches

When
April 12, 11:01 PM CST
Where
Nacogdoches County, 1.08 mi E of Bonita Jct
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.652, -94.652

Quarter size hail was reported in Nacogdoches.

Flash Flood, Nacogdoches

When
April 12, 11:04 PM CST to April 13, 1:15 AM CST
Where
Nacogdoches County, 0.79 mi ENE of Nacogdoches to 0.82 mi ENE of Nacogdoches
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.605, -94.658

Pearl Street was flooded in Nacogdoches.

Flash Flood, Shelby

When
April 13, 12:00 AM CST to 1:15 AM CST
Where
Shelby County, 1.36 mi WSW of Center to 1.48 mi WSW of Center
Cause
Heavy Rain
Reported by
Public
Coordinates
31.770, -94.200

High water covered Highway 7 just outside of the Center city limits.

Flash Flood, Shelby

When
April 13, 12:00 AM CST to 1:15 AM CST
Where
Shelby County, 2.82 mi NNW of Jericho to 2.7 mi NNW of Jericho
Cause
Heavy Rain
Reported by
Public
Coordinates
31.736, -94.251

High water covered Highway 7 about 6 miles southwest of Center.

Thunderstorm Wind, Franklin

When
April 13, 9:07 AM CST
Where
Franklin County, 1.6 mi SSW of Mt Vernon
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.157, -95.236

Several trees were downed just southwest of Mount Vernon.

Thunderstorm Wind, Red River

When
April 13, 9:15 AM CST
Where
Red River County, 0.23 mi NNE of Avery
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.553, -94.779

Several trees were downed in Avery.

Thunderstorm Wind, Titus

When
April 13, 9:22 AM CST
Where
Titus County, 1.18 mi W of Mt Pleasant
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.171, -95.000

Several trees and power lines were blown down in Mount Pleasant.

Thunderstorm Wind, Bowie

When
April 13, 9:30 AM CST
Where
Bowie County, 0.62 mi NNE of Malta
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.488, -94.514

Multiple hardwood and softwood trees and power poles were snapped across portions of the Malta community, with more isolated uprooted trees observed across FM 2789 and CR 3103. The westward facing portion of a metal roof on a single family home was blown off into pieces landing to the east around a tree and across CR 3103.

Thunderstorm Wind, Morris

When
April 13, 12:42 PM CST
Where
Morris County, 0.24 mi NNE of Omaha
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.183, -94.748

Trees and power lines were downed in Omaha.

Thunderstorm Wind, Morris

When
April 13, 1:10 PM CST
Where
Morris County, 1.6 mi NNW of Lone Star
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.942, -94.710

Trees were downed in Lone Star.

Thunderstorm Wind, Bowie

When
April 13, 1:18 PM CST
Where
Bowie County, 1.38 mi N of Wake
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.440, -94.100

Trees and power lines were downed on the west side of Texarkana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014534, 1014532, 1014537, 1014536, 1014541, 1014544, 1014546, 1014547, 1014548, 1014538, 1014559, 1014552, 1014553, 1014558, 1014562, 1014564, 1014567, 1014570, 1014575, 1014576, 1014572, 1014574, 1014577, 1014578, 1014579, 1014581, 1014582, 1014585, 1014587, 1014588, 1014590.